MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1840-20
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for evaluation.If additional information becomes available prior to the conclusion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
The customer reported that the knife on his olympus single-use balloon dilator v (with knife) separated during therapeutic papillotomy procedure.According to the initial reporter, the knife broken when the papillary incision was made.However, the damaged part did not fall off.Reportedly, the procedure was completed using a similar device with no harm to the patient.This initial reporter did note that the physician used a different than usual technique when inserting the knife but did not specific how it was different.
 
Additional Manufacturer Narrative
H4: the subject device was manufactured on march, 2021 based on the provided 3 digit lot information 13k".The exact manufacture date cannot be identified since the subject device was not returned.This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and because the device was not returned, a definitive root cause could not be determined.However, based on similar complaint investigation results in the past, it is possible that an electrical discharge might have occurred in one of these following situations.This caused the cutting wire to become hot instantly.As a result, the cutting wire broke.A) high frequency current was conducted between the cutting wire and the tissue at the point of contact, or high frequency current was conducted when they were being close to each other.B) hight frequency current was conducted between the cutting wire and the distal end of the endoscope at the point of contact, or high frequency current was conducted when they are being close to each other.C) due to raising the forceps elevator, the cutting wire at the torn area of the coated portion of the wire and the distal end of the endoscope came into contact.Under these circumstances, high frequency current was conducted.If the reported event had occurred in the case of description ¿c¿, a likely mechanism causing the tear of the coated portion of the wire might be the following: 1.The slider was pushed more than needed causing the cutting wire to deflect.2.The deflected coated portion of the cutting wire and the metal part of the distal end of the endoscope came into contact when the forceps elevator was raised.3.The tube was moved back and forth in the situation of description ¿2¿, causing the metal part of the distal end of the endoscope to scratch the coated portion of the wire.As a result, the coated portion of the wire was ruptured.The following device handling might have applied a force to the cutting wire, causing the cutting wire to deflect differently than usual.However, the exact cause could not be determined.·when pre-curved stylet was removed.·when balloon protection sleeve was removed.·when an attempt was made to curve the distal end of the tube.·when the device was inserted into the endoscope.·when an attempt was made to extend the distal end of the tube while the forceps elevator was raised.·when the guide wire was inserted into the distal end of the tube, if the guide wire was used for the procedure.The following is included in the instructions for use (ifu): "¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿ do not activate output while the cutting wire touches the metal parts of the endoscope, or they are being close together.This could burn the tissue and/or damage the endoscope or the instrument.¿when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.¿do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.¿if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15401778
Report Number9614641-2022-00291
Device Sequence Number5183758
Product Code KNS
UDI-Device Identifier04953170373954
UDI-Public04953170373954
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150142
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1840-20
Device Lot Number13K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer10/04/2022
Initial Report FDA Received Date09/12/2022
Supplement Report FDA Received Date11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale